View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
WEDNESDAY, Sept. 24 (HealthDay News) -- Physicians should be aware that bisphosphonate infusions can result in a serious but rare complication: orbital inflammatory disease, according to a case study published in the Sept. 25 issue of the New England Journal of Medicine.
Neil S. Sharma, of the Sydney Eye Hospital in Sydney, Australia, and colleagues describe the case of a 57-year-old man who developed severe orbital pain and swelling in his right eye three days after receiving an infusion of zoledronic acid bisphosphonate for spontaneous osteonecrosis of the knee. After diagnosing orbital inflammatory disease, they treated the patient with three doses of intravenous pulse methylprednisolone, which relieved the pain and decreased the swelling. After discharge, he also received decreasing doses of oral prednisone.
The researchers state that they are aware of only three other reported cases, all of which resulted from intravenous pamidronate and responded to corticosteroid therapy.
"We recommend taking a thorough history, with specific questions about recent bisphosphonate therapy, for all patients presenting with symptoms of orbital inflammatory disease," the authors conclude. "Bisphosphonate infusions should be used with caution, or avoided altogether, in patients with acute ocular inflammation or a history of inflammatory eye disease or uveitis."
One of the study authors discloses financial relationships with Merck, Novartis, AstraZeneca and Servier.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top